|LETTER TO THE EDITOR
|Year : 2021 | Volume
| Issue : 2 | Page : 120-122
A cautionary tale in skin lightening: chemical leukoderma
Rupa Ramani1, Hima Gopinath MD 1, Nagendran Prabhakaran1, Tummidi Santosh2
1 Department of Dermatology, All Institute of Medical Sciences, Mangalagiri, Andhra Pradesh, India
2 Department of Pathology, All Institute of Medical Sciences, Mangalagiri, Andhra Pradesh, India
|Date of Submission||09-Jan-2021|
|Date of Decision||09-Jan-2021|
|Date of Acceptance||26-Mar-2021|
|Date of Web Publication||22-Jul-2021|
Dr. Hima Gopinath
Assistant Professor, Department of Dermatology, All India Institute of Medical Sciences, Mangalagiri, Guntur District 522503, Andhra Pradesh
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Ramani R, Gopinath H, Prabhakaran N, Santosh T. A cautionary tale in skin lightening: chemical leukoderma. Pigment Int 2021;8:120-2
Several depigmenting agents are used for the treatment of melasma and other disorders of hyperpigmentation. They are easily available over the counter in India and are often incorporated into cosmetic formulations to lighten the skin. Some of these agents may rarely produce an undesirable, temporary or permanent, guttate or patchy depigmentation. We report a case of patchy leukoderma that developed after the short-term use of a combination cream containing hydroquinone, tretinoin, and mometasone furoate.
A 48-year-old lady presented with white lesions over her face and neck for the past 1 month. There was a history of hyperpigmentation in the under-eye area, nose, cheeks, and neck. She bought an over-the-counter skin lightening cream containing 2% hydroquinone, 0.025% tretinoin, and 0.1% mometasone furoate [Figure 1] and applied it at night over these areas. After 2 months, the patient noticed white lesions developing in the areas that she had applied the cream. There was no history of pruritus or erythema or burning sensation. She discontinued the cream. There was no past history or family history of vitiligo. On examination, there were multiple depigmented and hypopigmented macules with areas of preserved follicular pigmentation over the infraorbital area, bridge of the nose, and lateral neck [Figure 2]A and B. They were seen amid the hyperpigmented macules. There was no depigmentation in any other areas, no koebnerization, and no leukotrichia. Patch testing was not done as the patient did not want additional areas of leukoderma. A histopathological examination from the depigmented macule revealed an epidermis with orthokeratosis, variable acanthosis, flattened rete ridges, and focal vacuolar change. The basal layer of epidermis showed reduced melanocytes and reduced melanin pigmentation. The underlying papillary dermis had mild lymphomononuclear infiltrate. A diagnosis of chemical leukoderma was made based on the criteria of Ghosh and Mukhopadhyay. The patient was started on tacrolimus 0.1% ointment. At the seventh month follow-up, there was re-pigmentation of the facial macules and partial re-pigmentation of the neck macules [Figure 3] and [Figure 4].
|Figure 1 Cream containing 2% hydroquinone, 0.025% tretinoin, and 0.1% mometasone furoate|
Click here to view
|Figure 2 Multiple depigmented and hypopigmented macules with areas of preserved follicular pigmentation over the bilateral infraorbital area, bridge of the nose (A), and lateral neck (B).|
Click here to view
Depigmenting agents, used in disorders of hyperpigmentation, can act through several mechanisms, including inhibition of melanogenesis, interruption of melanosome transfer, and accelerated epidermal desquamation and melanin turnover. The long-term safety is not clear for most agents. Monobenzyl ether of hydroquinone is used for permanent depigmentation in vitiligo. It has produced confetti-like depigmentation in remote areas when used in the treatment of melasma. Monomethyl ether of hydroquinone has been implicated in extensive confetti-like depigmentation arising after the use of bleaching wax. Hydroquinone is generally considered safe, and is widely used in disorders of hyperpigmentation. However, Fisher, reported four cases of permanent leukoderma secondary to hydroquinone-containing bleaching creams (2%). Later, there were some additional reports of confetti-like, patchy, or remote depigmentation with varied concentrations of hydroquinone (0.06%–7%). The duration of exposure ranged from days to 9 months. Corticosteroids and tretinoin have also been implicated in chemical leukoderma. Other agents that have resulted in leukoderma when used for skin lightening include: azelaic acid, kojic dipalmitate, Glycyrrhiza glabra (licorice) and Mitracarpus scaber (button grass) extract, rhododendrol, steamed Piper betle leaves, and niacinamide and undecylenoyl phenylalanine.,,,, The predisposing factors are not clear. A genetic predisposition may play a role.
The quest for lightening skin may rarely result in an undesirable leukoderma. Our case highlights the need for caution and regular follow-up of patients using depigmenting agents. It is important to regulate the depigmenting agents available in the market.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Ladizinski B, Mistry N, Kundu RV. Widespread use of toxic skin lightening compounds: medical and psychosocial aspects. Dermatol Clin 2011;29:111-23.
Ricciardo B, Kumarasinghe P. A clinical classification of pigmentary disorders. In: Kumarasinghe P, ed. Pigmentary Skin Disorders. Updates in Clinical Dermatology. Cham: Springer 2018. pp. 1-26.
Ghosh S, Mukhopadhyay S. Chemical leucoderma: a clinico-aetiological study of 864 cases in the perspective of a developing country. Br J Dermatol 2009;160:40-7.
Galappatthy P, Rathnayake D. Depigmenting agents. In: Kumarasinghe P, ed. Pigmentary Skin Disorders. Updates in Clinical Dermatology. Cham: Springer; 2018. pp. 261-80.
Boyle J, Kennedy CT. Leucoderma induced by monomethyl ether of hydroquinone. Clin Exp Dermatol 1985;10:154-8.
Fisher AA. Leukoderma from bleaching creams containing 2% hydroquinone. Contact Dermatitis 1982;8:272-3.
Fisher AA. Can bleaching creams containing 2% hydroquinone produce leukoderma? J Am Acad Dermatol 1982;7:134-5.
Jow T, Hantash BM. Hydroquinone-induced depigmentation: case report and review of the literature. Dermatitis 2014;25:e1‐5.
Bonamonte D, Vestita M, Romita P, Filoni A, Foti C, Angelini G. Chemical leukoderma. Dermatitis 2016;27:90-9.
Madhogaria S, Ahmed I. Leucoderma after use of a skin-lightening cream containing kojic dipalmitate, liquorice root extract and Mitracarpus scaber extract. Clin Exp Dermatol 2010;35:e103-5.
Abe Y, Okamura K, Kawaguchi M et al.
Rhododenol-induced leukoderma in a mouse model mimicking Japanese skin. J Dermatol Sci 2016;81:35-43.
Liu HN, Liu TY, Chen CC, Lee DD, Chang YT. Insights into the mechanism of Piper betle leaf-induced contact leukomelanosis using C57BL/6 mice as the animal model and tyrosinase assays. Australas J Dermatol 2011;52:172-8.
Cho M, Otsuka A, Irie H, Kataoka T, Kabashima K. A case of possible chemical leukoderma secondary to usage of skin whitening agents. Eur J Dermatol 2018;28:701-2.
[Figure 1], [Figure 2], [Figure 3], [Figure 4]